South Dakota, 2015

High Wind in South Dakota, January 8, 2015

January 8, 2015 · NWS ABR · 5 events in 5 counties and zones

Very strong northwest winds developed behind a clipper system moving southeast across the region. Northwest winds of 30 to 45 mph with gusts to near 70 mph occurred.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Very strong northwest winds developed behind a clipper system moving southeast across the region. Northwest winds of 30 to 45 mph with gusts to near 70 mph occurred. The strong winds combined with the existing snow cover and snow showers bringing some low visibilities across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jan 8, 5:32 AM CST, 3 hours 43 minutes earlier.

Area forecast discussion, Jan 8, 5:32 AM CST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
532 AM CST THU JAN 8 2015

.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH SATURDAY

MAIN ISSUE THIS MORNING WAS DETERMINING APPROPRIATE HEADLINES FOR
TODAY. EVERYTHING STILL IN LINE FOR STRONG WINDS DEVELOPING TODAY
BUT THE BIG QUESTION IS JUST HOW WIDESPREAD AND LOW WILL THE
VISIBILITIES BE TODAY. OPTED FOR A WINTER WX ADVISORY BUT FEEL IT
WILL BE BORDERLINE GROUND BLIZZARD FOR SOME LOCATIONS. UPGRADES
MAY BE NECESSARY LATER THIS MORNING. BSII INDEX WAS SHOWING ABOUT
1 TO 1.5...ALTHOUGH NOT SEEING ANY MUCAPE IN THE MIXED LAYER TO
HELP LOFT SNOW. BUT...WIND SPEEDS ALONE WILL BE ENOUGH TO
CREATE PROBLEMS...JUST DO NOT HAVE A GOOD FEEL IF IT WILL BE
SEVERE ENOUGH FOR WIDESPREAD ONE-QUARTER MILE OR LESS VSBY. FEEL
IT WOULD BE MORE OF A SLAM DUNK CASE TOO IF THERE WAS FALLING SNOW
AS WELL...BUT IT WILL BE MOSTLY FROM EVERYTHING THAT IS CURRENTLY
ON THE GROUND...SO AREAS THAT HAVE A DEEPER AND FLUFFIER SNOW
COVER WILL SEE THE WORST CONDITIONS...WHEREAS AREAS OVER THE FAR
NORTHEAST CWA WITH LESSER SNOW WILL PROBABLY SEE MINIMAL ISSUES
TODAY. BUT THIS NEEDS TO BE WATCHED AS WELL AS THE FAR NORTHEAST
MAY BE IMPACTED BY FALLING SNOW THIS MORNING BEFORE THE STRONGEST
WINDS MOVE IN. AMOUNTS WILL ONLY BE A FEW TENTHS AT BEST THOUGH.
JUST WENT WITH A BLANKETED APPROACH FOR A WINTER WX ADVISORY AS
ONE WOULD ALMOST HAVE TO ISSUE A BLIZZARD WARNING FOR THE ENTIRE
AREA WEST OF I-29 IF ONE WERE TO GO THAT ROUTE. FEEL CENTRAL SOUTH
DAKOTA MAY ACTUALLY HAVE THE WORST CONDITIONS TODAY AS WINDS ARE
TYPICALLY STRONGER OUT THERE...AND PIERRE IS REPORTING A 4 INCH
SNOW DEPTH...1 INCH OF THAT HAVING FALLEN IN JANUARY. MOBRIDGE IS
REPORTING 4 INCH SNOW DEPTH...BUT WITH A FRESH 2.6 THE OTHER DAY.
WIND CHILL ADVISORY WILL BE NEEDED TONIGHT AFTER THE BLOWING SNOW
HEADLINES BUT WILL LET DAY SHIFT SORT THAT OUT.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY

MODELS CONTINUE TO INDICATE DRY WEATHER IN THE EXTENDED. ZONAL
FLOW ALOFT AT THE START OF THE PERIOD WILL TRANSLATE TO A BUILDING
RIDGE BY MID WEEK. TEMPERATURES WILL MODERATE UNDER THIS RIDGE TO
NEAR OR EVEN ABOVE AVERAGE BY TUESDAY OR WEDNESDAY.

&&

.AVIATION...
12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PREVAIL ACROSS THE AREA THROUGH 15Z. A FRONTAL
BOUNDARY WILL TRACK ACROSS THE CWA FROM NORTH TO SOUTH THIS
MORNING. NORTHWEST WINDS BEHIND THE FRONT WILL INCREASE INTO THE
30 TO 50 MPH RANGE...CREATING AREAS OF IFR/MVFR VSBYS DUE TO
BLOWING SNOW. WINDS WILL BEGIN TO DIMINISH TO 15 TO 25 KTS AND CLOUDS
WILL EXIT THE AREA DURING THE LATE AFTERNOON/EARLY EVENING
HOURS...WITH VFR CONDITIONS THEN PREVAILING THROUGH THE END OF THE
TAF PERIOD.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY FROM 9 AM CST /8 AM MST/ THIS MORNING TO
     9 PM CST /8 PM MST/ THIS EVENING FOR BUFFALO-CAMPBELL-
     CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-LYMAN-
     MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH.

     WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT CST TONIGHT
     FOR BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-
     ROBERTS-SPINK.

MN...WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT CST TONIGHT
     FOR BIG STONE-TRAVERSE.

&&

UPDATE...WISE
SHORT TERM...TMT
LONG TERM...WISE
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jan 8, 4:57 AM CST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
457 AM CST THU JAN 8 2015

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-091100-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
457 AM CST THU JAN 8 2015 /357 AM MST THU JAN 8 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHWEST WINDS FROM 25 TO 40 MPH WITH GUSTS AROUND 50 MPH
WILL DEVELOP THROUGH THE DAY...CREATING WIDESPREAD BLOWING SNOW
AND LOW VISIBILITY. THE WORST CONDITIONS WILL BE WHEREVER THERE IS
A DEEPER SNOW COVER ON THE GROUND. BITTERLY COLD WIND CHILLS WILL
MAKE A RETURN TONIGHT AS WELL...WITH READINGS FROM 25 BELOW TO 30
BELOW ZERO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BITTERLY COLD WIND CHILLS FROM 25 BELOW TO 30 BELOW ZERO WILL BE
FELT FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, McPherson

When
January 8, 9:15 AM CST to 2:00 PM CST
Where
McPherson forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
45.766, -99.221 (the zone’s center; the record gives no point)

High Wind, Corson

When
January 8, 10:05 AM CST to 1:00 PM CST
Where
Corson forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
45.709, -101.197 (the zone’s center; the record gives no point)

High Wind, Dewey

When
January 8, 11:00 AM CST to 1:00 PM CST
Where
Dewey forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
45.157, -100.872 (the zone’s center; the record gives no point)

High Wind, Hand

When
January 8, 11:40 AM CST to 2:00 PM CST
Where
Hand forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
44.548, -99.005 (the zone’s center; the record gives no point)

High Wind, Brown

When
January 8, 12:00 PM CST to 3:00 PM CST
Where
Brown forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
45.590, -98.352 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 557640, 557641, 557642, 557643, 557644.